Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Austin/San Antonio, TX

February 13, 202314 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 13, 2023, 1:29 PM CST for 14 counties in Texas. It took effect at Feb 14, 2023, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 1:29 PM CST (19:29 UTC)
In effect from
Feb 14, 2023, 11:00 AM CST
Expired
Feb 14, 2023, 6:29 PM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS84 KEWX 131929
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
129 PM CST Mon Feb 13 2023

...CRITICAL FIRE WEATHER CONDITIONS OVER THE WINTER GARDEN AND
SOUTHERN EDWARDS PLATEAU TUESDAY AFTERNOON...

Very dry air will begin to filter into the region late Tuesday
morning and afternoon due to gusty west winds. Minimum humidities
in the 10 to 20 percent range, sustained 15 to 25 MPH winds with 
embedded higher gusts, and winter cured fuels will combine to 
create critical fire weather conditions from late morning through
the early evening hours across this portion of south-central 
Texas tomorrow.

TXZ183>187-202>204-217>219-228-140330-
/O.NEW.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
129 PM CST Mon Feb 13 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN
EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 7 PM CST Tuesday.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
266 
WWUS84 KEWX 131952 CCA
RFWEWX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Austin/San Antonio TX
152 PM CST Mon Feb 13 2023

...CRITICAL FIRE WEATHER CONDITIONS OVER THE WINTER GARDEN AND
SOUTHERN EDWARDS PLATEAU TUESDAY AFTERNOON...

Very dry air will begin to filter into the region late Tuesday
morning and afternoon due to gusty west winds. Minimum humidities
in the 10 to 20 percent range, sustained 15 to 25 MPH winds with 
embedded higher gusts, and winter cured fuels will combine to 
create critical fire weather conditions from late morning through
the early evening hours across this portion of south-central 
Texas tomorrow.

TXZ183>187-202>204-217>219-228-140330-
/O.COR.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
152 PM CST Mon Feb 13 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN
EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 7 PM CST Tuesday.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
879 
WWUS84 KEWX 140146
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
746 PM CST Mon Feb 13 2023

...CRITICAL FIRE WEATHER CONDITIONS OVER THE WINTER GARDEN AND
SOUTHERN EDWARDS PLATEAU TUESDAY AFTERNOON...

Very dry air will begin to filter into the region late Tuesday
morning and afternoon due to gusty west winds. Minimum humidities
in the 10 to 20 percent range, sustained 15 to 25 MPH winds with
embedded higher gusts, and winter cured fuels will combine to
create critical fire weather conditions from late morning through
the early evening hours across this portion of south-central
Texas tomorrow.

TXZ183>187-202>204-217>219-228-141200-
/O.CON.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
746 PM CST Mon Feb 13 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN
AND SOUTHERN EDWARDS PLATEAU...

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
751 
WWUS84 KEWX 140849
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
249 AM CST Tue Feb 14 2023

...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WINTER
GARDEN..THE SOUTHERN EDWARDS PLATEAU...AND PORTIONS OF THE HILL
COUNTRY TUESDAY AFTERNOON...

TXZ171-188-142100-
/O.EXA.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/
Llano-Gillespie-
249 AM CST Tue Feb 14 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GILLESPIE AND
LLANO COUNTIES...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM this morning to 7 PM CST this evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ183>187-202>204-217>219-228-142100-
/O.CON.KEWX.FW.W.0004.230214T1700Z-230215T0100Z/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
249 AM CST Tue Feb 14 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN
AND SOUTHERN EDWARDS PLATEAU...

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
677 
WWUS84 KEWX 141918
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
118 PM CST Tue Feb 14 2023

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THIS AFTERNOON ACROSS
THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU...

TXZ171-183>188-202>204-217>219-228-150100-
/O.CON.KEWX.FW.W.0004.000000T0000Z-230215T0100Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde-
Medina-Maverick-Zavala-Frio-Dimmit-
118 PM CST Tue Feb 14 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WINTER GARDEN AND
SOUTHERN EDWARDS PLATEAU...

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
414 
WWUS84 KEWX 150029
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
629 PM CST Tue Feb 14 2023

TXZ171-183>188-202>204-217>219-228-150130-
/O.CAN.KEWX.FW.W.0004.000000T0000Z-230215T0100Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde-
Medina-Maverick-Zavala-Frio-Dimmit-
629 PM CST Tue Feb 14 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE WINTER GARDEN AND SOUTHERN EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has cancelled
the Red Flag Warning for today. Wind speeds have quickly
diminished below warning criteria.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 13, 11:31 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 13, 11:31 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1131 AM CST Mon Feb 13 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 313 AM CST Mon Feb 13 2023

A compact upper low moving through the SWrn CONUS is going to make
some quick changes to the weather over South Central TX over the
next 24 hours. The system is already funneling high cloudiness over
the region, but with light and somewhat erratic surface winds, will
not do much to produce low cloudiness at least early in the day. Low
to mid level clouds should begin to fill in over central counties
late in the day, but not before the sun has had much opportunity to
peek through the higher clouds and warms temperature to around or
maybe a tad above season normals for today.

As the compact low gets closer, the south winds begin to pick up
quickly over the afternoon and evening, becoming ever more gusty
into the night. By midnight, nocturnal winds will become strong
enough to eliminate decoupling effects, especially over the higher
terrain. Thus some sustained 25 to 35 mph winds and a few gusts over
40 mph has warranted a Wind Advisory for the morning hours. This 06Z
to 18Z time window of the Wind Advisory isn't a very common one for
this part of the country in the presence of southerly winds.
However, these winds are in response to a tight mid-level pressure
gradient sweeping NE over the Hill Country into North Central TX at
around 12Z. With the passage of the base of this trough, the winds
over most of South Central TX will not be onshore long enough to
bring sufficient Gulf moisture to generate deep convection with this
pattern. We could see a deep low layer of moisture beneath the cap,
with the winds strong enough to generate some scattered showers.
Overall trends on QPF has been steadily downward versus earlier runs
on this briefly unstable pattern , so we have decided to leave out
any mention of thunder, though an isolated clap might still be
possible over the Nrn Hill Country right as the Pacific cold front
or dry-line arrives.

West winds will follow the front or dry-line and only a brief
lowering of temps are expected from the lowering of dew point temps
over the higher terrain. Midday winds Tuesday will still be out of
the west and then ease off while becoming more southerly in the
afternoon. This should lead to a nice warm-up over much of the area
with most areas seeing the mid 70s.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 313 AM CST Mon Feb 13 2023

A breezy and fairly dry period in the long term through the weekend.
Flow becomes southerly Tuesday night into Wednesday with another
nocturnal LLJ bringing gusty wind to portions of the Edwards Plateau
and Hill Country, especially in the high terrain. Southerly flow
will usher in the warmest temperatures of the week by Wednesday
afternoon, with highs in the upper 70s to low 80s across the Edwards
Plateau, Hill Country, I-35 corridor, and Coastal Plains. Over the
Rio Grande Plains, highs look to reach closer to the upper 80s, with
a few locations possibly hitting the 90 degree mark. While the
eastern half of the area will see some cloud cover and increasing
dewpoints in the afternoon, areas in the far west will see afternoon
humidity around 10-15% leading to some elevated fire weather
conditions with lingering breezy winds, mainly over the Edwards
Plateau Wednesday afternoon.

Another system moves from the Four Corners region into the Central
Plains Wednesday evening into Thursday, bringing a cold front across
south central Texas. While there remains some low end chances for
showers or an isolated storm with this passage over the Coastal
Plains and I-35 corridor, the better chances for precipitation now
look to be north and east of the area. Gusty north winds are
expected behind this front, strongest in the morning and decreasing
slightly through the afternoon. Could see another period of elevated
fire weather conditions in the west on Thursday with dry conditions
and breezy wind present. Much cooler temperatures will be obvious on
Thursday compared to the previous warm day, with highs in the 50s and
low 60s. High pressure begins to move over the area Thursday night
into Friday bringing lighter wind back to the area. Cool temperatures
are seen again Friday, with a warming trend this weekend into
Monday. Another system may impact the area early next week, although
much uncertainty exists in the overall synoptic pattern at this time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1123 AM CST Mon Feb 13 2023

VFR conditions will prevail through the first portion of the evening
hours tonight. Winds will become gusty this afternoon, and should
remain elevated through the conclusion of the forecast period at all
sites. Initially south-southeasterly, said winds will transition to
west-southwesterly in the wake of a weak surface boundary/dryline.
Scattered showers will be possible along and ahead of this feature at
the I-35 terminals, where VCSH has been carried between 06 and 15Z
Tuesday. A brief period of MVFR cigs will be possible at all fields
between the predawn hours and mid-morning Tuesday. VFR will return
following the departure of the surface boundary.

&&

.FIRE WEATHER...
Issued at 313 AM CST Mon Feb 13 2023

Gusty winds in the midday hours Tuesday will make for elevated to
near critical fire weather conditions. A more westerly direction
developing around daybreak could lead to rapidly falling late
morning RH values, and possibly warrant a Red Flag Warning for the
Edwards Plateau counties and possibly western Hill Country. There is
some uncertainty of the timing of this system, and we expect the
impacts to be mostly minor due to the low population areas leading
to a lower likelihood area for ignitions. Will just message as a
near critical day for now. Additional elevated to near critical fire
weather conditions possible Wednesday afternoon along the Rio Grande
and Thursday afternoon in the western half of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  59  77  51 /   0  50  50   0
Austin Bergstrom Intl Airport  70  59  77  46 /   0  50  40   0
New Braunfels Muni Airport     72  59  76  47 /   0  50  20   0
Burnet Muni Airport            68  56  73  49 /   0  60  50   0
Del Rio Intl Airport           73  53  79  50 /  10  20   0   0
Georgetown Muni Airport        68  58  74  48 /   0  60  60   0
Hondo Muni Airport             72  57  75  47 /  10  30  10   0
San Marcos Muni Airport        72  59  76  46 /   0  50  30   0
La Grange - Fayette Regional   71  60  77  50 /   0  30  30   0
San Antonio Intl Airport       71  60  76  49 /   0  50  20   0
Stinson Muni Airport           73  61  77  50 /   0  40  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 PM this evening to noon CST Tuesday for
Bandera-Blanco-Burnet-Edwards-Gillespie-Hays-Kendall-Kerr-Llano-
Real-Travis-Val Verde-Williamson.

&&

Short-Term...18
Long-Term...27
Aviation...Quigley
Hazardous weather outlook, Feb 13, 3:29 AM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Mon Feb 13 2023

TXZ171>173-183>194-202>209-217>225-228-141200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Mon Feb 13 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A storm system passing just north of the region will bring strong
southerly winds late this evening and overnight. A Wind Advisory
is in effect from midnight tonight through Tuesday morning across
the southern Edwards Plateau, the Hill Country, and the Austin
metropolitan area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory continues through noon Tuesday for the southern
Edwards Plateau, the Hill Country, and the Austin metropolitan
area. Strong and gusty winds will shift to become out of the west
and southwest for the daytime hours Tuesday. The westerly breezes
will bring in a dry air mass into the southern Edwards Plateau and
western Hill Country, creating elevated to near critical fire
weather conditions.

Additional elevated to near critical fire weather conditions
possible Wednesday afternoon along the Rio Grande and Thursday
afternoon in the western half of South-Central Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:27 AM CSTWind AdvisoryEWXBandera, Blanco, Burnet, Edwards, Gillespie, Hays and 7 more34 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.